Years ago, it was common practice for individuals hoping to receive an artificial buzz to drink excessive amounts of alcohol. If that failed, one might utilize herbs that have been used for centuries, you know, alcohol, marijuana, and opiates.
However, with the advent of prescription drugs, there has been a new wave of drug use and consequently addiction. One such prescription drug is Klonopin which is a type of benzodiazepine. It is used as a very potent anticonvulsant, amnestic, and anxiolytic and muscle relaxant among other things. Klonopin is even used in cases of amphetamine overdose because it can reverse some of the adverse effects.
When Klonopin is used recreationally, it is usually utilized in conjunction with other prescription drugs. This is done to increase the pleasure resulting from the primary drug. It is also used to prevent some of the primary drugs negative side effects. Klonopin is commonly prescribed for:
- Panic attacks
- Rapid eye movement behavior disorder
- Anxiety disorders
- Restless leg syndrome (RLS)
- Chronic fatigue syndrome
- Night terrors
- Tourette syndrome
Who Becomes Addicted to Klonopin?
Prescription drugs have become very popular among high school students, usually in and upper and middle class homes. The individuals living in these areas/environments have easy access to said drugs because their parents tend to have decent health insurance and therefore are able to procure such drugs. In addition, though high schools may be screening for drug use, prescription drugs are not usually included in the battery of tests of drugs that are screened.
Klonipin or K-pin as it is called is harder to screen for than alcohol and sells on the street for two to five dollars per pill. Teenagers are also more likely to utilize said drug because it is harder to detect than alcohol. Klonopin use is compared to being drunk. The possibility of adverse effects of Klonopin however, is much greater than those associated with alcohol. When alcohol is used with Klonopin it has an especially dangerous effect.
The other group that is particularly susceptible to use of drugs like Klonopin is the elderly. The elderly population, which is defined as over the age of sixty five, consists of only thirteen percent of the United States population however, they make up one third of the individuals who are being prescribed pain medication.
Non-medical use of prescription medication makes up the second most common form of drug abuse for people over the age of fifty five. What may start out as treatment for backache has potential for turning into a huge problem. In fact, in 2004 there were more individuals reporting use of prescription drugs than the total of people using cocaine, heroin, hallucinogens and inhalants.
How dangerous is use of Klonopin?
If Klonopin is taken as prescribed, the inpidual should have no problem. The side effects that are associated with use of this drug are usually benign. Common side effects of Klonopin include:
- Impaired motor function
- Impaired coordination and balance
Some of the less seen side effects of Klonopin use include the following: dis-inhibition, rage, excitement, irritability, impulsivity, excitement, irritability, and some users report hangover-like symptoms. This includes feeling drowsy, having headaches, and feeling sluggish and being irritable after waking up if the medication is taken right before sleep. This occurs because of Klonopin's long half-life which means that the medication itself stays in the person's bloodstream.
The real danger related to Klonopin comes when individuals either mix the drug with another substance such as alcohol. Use of alcohol and other depressants intensifies the general effects of the drug.
The other situation where Klonopin use is dangerous is when use of the drug is abruptly discontinued after long term use. Everyone who utilizes Klonopin long term becomes low dose dependent. Side effects of the drug itself are generally benign, but sudden withdrawal after long-term use can cause severe, even fatal, symptoms. Symptoms of klonopin withdrawal include:
- Panic Attacks
- DT's (Delirium Tremens)
Can Klonopin Cause Long Term Damage?
Yes, not only can long term Klonopin use result in dependence it can also result in protracted withdrawal. This means withdrawal can last for months, years, or even a life time. This only occurs in ten to fifteen percent of cases, however, the risk is real. This results because of brain damage which is usually irreversible. Some symptoms include:
- Tingling and numbness in limbs
- Muscle pain and tension
- Irritable bowel
- Cognitive difficulties
How Are These Problems Prevented?
Use of these medications needs to be closely monitored by healthcare providers and in the case of teenage drug users, parents need to monitor the presence of these medications. A good way to do so would be to not leave medications available for all to see and utilize. If this is not closely monitored, Klonipin can lead to addiction and the need for treatment.
- Lerner AG et al., Clonazepam treatment of lysergic acid diethylamide-induced hallucinogen persisting perception disorder with anxiety features International Clinical of Psychopharmacology 18(2):101-5,March 2003
- Short-Term Augmentation of Fluoxetine With Clonazepam in the Treatment of Depression: A Double-Blind Study, Smith WT et al. ,American Journal Psychiatry 155:1339-1345, October 1998
- Isojärvi, JI; Tokola RA. (Dec 1998). "Benzodiazepines in the treatment of epilepsy in people with intellectual disability.". J Intellect Disabil Res. 42 (1): 80-92.
- DjuriÄ‡, M; MarjanoviÄ‡ B, ZamuroviÄ‡ D. (May-Jun 2001). "[West syndrome--new therapeutic approach]". Srp Arh Celok Lek. 129 (1): 72-7..
- Farrell K. (1986). "Benzodiazepines in the treatment of children with epilepsy.". Epilepsia. 1: 45-5.
- Munn R; Farrell K. (Nov-Dec 1993). "Open study of clobazam in refractory epilepsy.". Pediatr Neurol. 9 (6): 465-9.
- Van der Bijl P, Roelofse JA. Disinhibitory reactions to benzodiazepines: a review. J Oral Maxillofac Surg 1991;49:519-23
- Bernik MA; Gorenstein C, Vieira Filho AH. (1998). "Stressful reactions and panic attacks induced by flumazenil in chronic benzodiazepine users.". Journal of psychopharmacology (Oxford, England). 12 (2): 146-50..
- Ashton C. (March 1995). "Protracted Withdrawal from Benzodiazepines: The Post-Withdrawal Syndrome". Psychiatric Annals, U.K. 25 (3): 174-179.